Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2004, 1:43 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 1:43 PM CDT (18:43 UTC)
- Expired
- May 31, 2004, 2:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Coffee County, AL, Geneva County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -269 m²/s²
- 0-3 km storm-relative helicity
- -182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS52 KTAE 311843 SVRTLH ALC031-061-311915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 142 PM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA NORTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA * UNTIL 215 PM CDT * AT 142 PM CDT THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL SOUTHWEST OF PERRY STORE...OR ABOUT 4 MILES SOUTHEAST OF OPP...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERRY STORE BY 145 PM CDT... INO...ALBERTON BY 150 PM CDT... FAIRVIEW...SAMSON BY 155 PM CDT... SELLERSVILLE BY 200 PM CDT... GOODMAN BY 205 PM CDT... CENTRAL CITY...BATTENS CROSSROADS BY 210 PM CDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY CHANGING CONDITIONS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 3138 8617 3112 8617 3104 8583 3141 8581 $$ 10-BOLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:00 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 31, 8:00 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 900 AM EDT MON MAY 31 2004 THE AREA OF CONVECTION ASSOCIATED WITH THE FRONTAL BOUNDARY CONTINUES TO HEAD E-SE THIS MORNING...JUST TO THE N OF OUR CWA FOR THE TIME BEING. WITH OUTFLOW BOUNDARIES HEADING SE FROM THIS CONVECTION...IT IS ONLY A MATTER OF TIME BEFORE NEW STORMS ARE SPAWNED OVER OUR N ZONES. HOWEVER...DO EXPECT THESE TO BE WEAKER THAN THE ONES TO THE N...AS THE THERMODYNAMIC PROFILES ARE NOT AS FAVORABLE OVER OUR AREA TODAY. WILL GO AHEAD AND RAISE POPS TO LIKELY TO THE N...AND BETTER CHANCES TO THE S. OVER THE COASTAL WATERS...WINDS ARE FRESHENING OUT OF THE S-SW AT 15 KNOTS WITH HIGHER GUSTS. GOULD ******************************************************************** AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 226 AM EDT MON MAY 31 2004 .SYNOPSIS... A DEEP LAYER RIDGE CONTINUES ACROSS SOUTH FLORIDA...WITH MOIST SOUTHWEST FLOW IN THE LOW LEVELS ACROSS OUR AREA. A TREMENDOUS MCS/SQUALL LINE IS MOVING TO THE EAST AND SOUTHEAST ACROSS NORTHERN PORTIONS OF LA...MS...AND AL. THIS SYSTEM IS RUNNING OUT AHEAD OF A COLD FRONT. && .SHORT TERM... THE MODELS HAVE COME INTO BETTER AGREEMENT...BRINGING THE AFOREMENTIONED MCS (OR WHAT IS LEFT OF IT) INTO NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY AFTERNOON...THEN STALLING A BAND OF DEEP LAYER MOISTURE ACROSS OUR REGION THROUGH TUESDAY. ITS HARD TO CALL THIS SYSTEM A FRONT...BUT IT MAY BE A COMBINATION OF A FRONT AND OUTFLOW BOUNDARIES FROM NUMEROUS STORMS. AT ANY RATE...A MID TO UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO MOVE EAST OVER THE FORECAST AREA TUESDAY...BRINGING THE BEST CHANCE FOR SOME MUCH-NEEDED RAIN IN A LONG TIME. ONCE THIS SHORT WAVE CLEARS THE REGION TUESDAY NIGHT...THERE WILL BE ENOUGH DRYING TO BRING RAIN CHANCES DOWN TO THEIR CLIMATOLOGICAL VALUES WEDNESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF OUR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA ZONES THIS AFTERNOON. CAPE VALUES OF 2000 J/KG AND DEEP LAYER VERTICAL WIND SHEAR OF ABOUT 30 KNOTS COULD SUPPORT ORGANIZED DEEP CONVECTION IN THAT REGION...ESPECIALLY IF OUTFLOW BOUNDARIES TRIGGER THE CONVECTION DURING THE HEAT OF THE AFTERNOON. && .MARINE... IT IS QUITE WINDY JUST WEST OF OUR COASTAL AREA...WITH WINDS AND SEAS RUNNING NEAR ADVISORY CRITERIA. THE GFS HAS BEEN ON TOP OF THIS WIND EVENT...ALTHOUGH IT HAS BEEN A TAD TOO STRONG. I HAVE GIVEN THE GFS TWICE THE WEIGHT OF THE ETA IN THIS FORECAST PACKAGE...WHICH WILL PUT OUR MARINE AREA IN EXERCISE CAUTION LEVELS. && .PRELIMINARY POINT TEMPS/POPS... TLH 92 73 87 69 / 30 30 60 30 PFN 88 74 85 73 / 30 40 60 20 DHN 90 70 86 69 / 50 50 60 20 ABY 92 70 87 69 / 40 40 60 20 VLD 93 71 87 69 / 30 30 60 30 CTY 91 75 87 72 / 20 20 50 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && FOURNIER
Hazardous weather outlook, May 31, 3:17 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 417 AM EDT MON MAY 31 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-010817- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 418 AM EDT MON MAY 31 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER ACTIVATION MAY BE REQUIRED. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE AND BIG BEND COAST. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 9-FOURNIER
In the hours before
Special weather statement, May 31, 10:00 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EDT MON MAY 31 2004 ALZ065>069-FLZ007>013-GAZ120>131-142>148-155>161-312100- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL- HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-JACKSON FL-LANIER GA- LEE GA-LOWNDES GA-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA- SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WASHINGTON FL- WORTH GA- 1100 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE FLORIDA PANHANDLE..EFFECTIVE UNTIL 500 PM EDT MONDAY AFTERNOON (400 PM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...AND GULF. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY... LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 17-GOULD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:51 PM CDT | Tornado Warning | TAE | Coffee, Geneva | 24 min |
| May 31, 2:13 PM CDT | Tornado Warning | TAE | Coffee, Dale, Geneva | 32 min |
| May 31, 2:47 PM CDT | Tornado Warning | TAE | Geneva, Houston | 28 min |
| May 31, 3:08 PM CDT | Tornado Warning | TAE | Houston | 22 min |
| May 31, 3:24 PM CDT | Tornado Warning | TAE | Houston | 36 min |
| May 31, 3:53 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 22 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.